Texas, 2023

Excessive Heat and Heat in Texas, July 23 to 26, 2023

July 23 to 26, 2023 · NWS CRP · 16 events in 8 counties and zones

The upper level ridge drifted to the northwest of south Texas during the latter part of the month of July. The heat wave persisted over the region with afternoon heat index values ranging from 110 to 114 degrees over the coastal plains to portions of the Brush Country.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The upper level ridge drifted to the northwest of south Texas during the latter part of the month of July. The heat wave persisted over the region with afternoon heat index values ranging from 110 to 114 degrees over the coastal plains to portions of the Brush Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 23, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Jul 23, 11:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1228 PM CDT Sun Jul 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 349 AM CDT Sun Jul 23 2023

Key Messages:

 - Isolated to scattered thunderstorms expected this afternoon
   into early evening.

 - Dangerous heat still in store today and Monday.

Something to talk about other than the heat this morning. Weak
boundary reached the I-10 corridor this morning, with isolated
convection lingering near and southeast of San Antonio early this
morning. Activity has shown a weakening trend on radar along with
less lightning. Most of the CAMs showed this activity weakening
before reaching the area this morning.

GOES imagery of total precipitable water shows an axis of deeper
moisture (PW values 1.9-2 inches) from Crystal City to Cuero to
Houston. This axis of higher moisture and better instability will
slowly sag into the northern counties for this afternoon. CAMs
show isolated to scattered convection developing this afternoon
across the northern counties with the best chance for rain over
the Victoria Crossroads. Sea breeze boundary could also lead to
isolated convective development over the inland Coastal Bend this
afternoon. The convection is expected to move to the southwest
into the early evening hours before dissipating over the Brush
Country.

Dangerous heat conditions are expected again across the area.
Highs will be near or just slightly below the highs we had for
Saturday. With humidity in place, heat index values are expected
to range from 110 to 114 this afternoon. Heat Advisory remains in
effect from Noon to 7 PM today for south Texas except for the
barrier islands.

The higher moisture will be limited to the coastal waters and
coastal plains on Monday. CAMs do not show as much activity on
Monday, but isolated storms should develop on the sea breeze
in the afternoon. Afternoon heat index values should range from
110-114 again Monday.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 349 AM CDT Sun Jul 23 2023

Key Messages:

 - Dangerous heat persists across South Texas through the upcoming
week.

 - Isolated to scattered showers and thunderstorms possible, mainly
across the Victoria Crossroads, along the coast and over the Coastal
Waters.

Hot and humid conditions will persist through the upcoming week as
high pressure remains draped across Texas. Weak S/W's tracking
around the eastern periphery of the ridge combined with pockets of
deeper moisture will bring a low to medium chance (20-30 Percent) of
showers and thunderstorms across the Victoria Crossroads and along
the coastal counties each day through midweek with better chances
over the coastal waters where deeper moisture is present. By the end
of the work week, an inverted is progged to move into South Texas
which could bring a better chance for showers and thunderstorms to
the region Friday and into the weekend. This could also lead to
slightly cooler temperatures, but afternoon heat indices are still
expected to range between 105-115 degrees. Heat Advisories are
likely to continue through the period and Excessive Heat Warnings
could return by Sunday.

Brief elevated fire weather conditions can not be ruled out for the
Brush Country and Rio Grande Plains much of the work week.  The
afternoon minimum relative humidity values across are expected to
range from 20-35 percent each afternoon. However, winds are not
expected to increase until late afternoon/early evening when the RH
values will be on the increase.

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Sun Jul 23 2023

Generally expecting VFR conditions across
South Texas during the TAF period with MVFR tomorrow morning around
12Z for about an hour or two. If fog develops across VCT/ALI there's
around a 40-50% probability that VSBY's could drop briefly to IFR
conditions for about an hour around 12Z. The rest of the period
should be mostly clear with typical diurnal winds.

&&

.MARINE...
Issued at 349 AM CDT Sun Jul 23 2023

A weak onshore flow is expected today through Monday with a period
of weak to moderate flow over the southern bays and near shore
waters this afternoon and evening. Isolated to scattered showers
and thunderstorms will be possible today and Monday.

A weak to moderate south to southeast flow is expected through the
upcoming work week. Isolated to scattered showers and thunderstorms
are expected each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    79  98  78  97 /  10  20  10  20
Victoria          78  99  76  99 /  20  20   0  20
Laredo            80 106  79 105 /  10  10  10  10
Alice             77 102  76 102 /  20  20   0  20
Rockport          81  94  80  93 /  10  20  10  20
Cotulla           80 106  78 105 /  20  10   0   0
Kingsville        79 100  78 100 /  10  20   0  20
Navy Corpus       81  94  81  92 /  10  20  10  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ229>234-239>247-
     342>344-346-347.
Generally expecting VFR conditions across
South Texas during the TAF period with MVFR tomorrow morning around
12Z for about an hour or two. If fog develops across VCT/ALI there's
around a 40-50% probability that VSBY's could drop briefly to IFR
conditions for about an hour around 12Z. The rest of the period
should be mostly clear with typical diurnal winds.
GM...None.
&&

SHORT TERM...TMT
LONG TERM....JM
AVIATION...BF/80
Hazardous weather outlook, Jul 23, 3:03 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
403 AM CDT Sun Jul 23 2023

TXZ229>234-239>247-342>347-442-443-447-241200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
403 AM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for South Texas.

.DAY ONE...Today and tonight.

Dangerous heat is expected to continue across all of South Texas
this afternoon into early evening. A Heat Advisory is in effect for
South Texas, except for the islands, from noon through 7 PM today.

Isolated to scattered thunderstorms are expected this afternoon into
early this evening across south Texas. Some of the storms could
produce strong gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values over 110 degrees are likely each afternoon, with a
low to medium chance for heat index values over 115 over the inland
Coastal Bend.

Isolated showers and thunderstorms will be possible Monday and
Tuesday afternoon over the coastal plains becoming isolated to
scattered by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-241200-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
403 AM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for the Middle Texas Coastal Waters.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible through this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered showers and thunderstorms will be possible
each afternoon through the end of the week across the Gulf waters.

TMT/JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heat, 1 excessive heat. Local standard time, as filed.

Excessive Heat, Inland Nueces County

When
July 23, 12:00 PM CST to 7:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 115 to 118 degrees.

Heat, Inland Kleberg County

When
July 23, 12:00 PM CST to 7:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values ranged from 111 to 114 degrees.

Heat, Coastal Nueces County

When
July 23, 12:00 PM CST to 7:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 111 to 114 degrees.

Heat, Jim Wells

When
July 23, 12:00 PM CST to 7:00 PM CST
Where
Jim Wells forecast zone
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

Heat, Inland Calhoun County

When
July 23, 12:00 PM CST to 7:00 PM CST
Where
Inland Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees.

Heat, Victoria

When
July 23, 12:00 PM CST to 7:00 PM CST
Where
Victoria forecast zone
Reported by
ASOS
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees.

Heat, La Salle

When
July 23, 2:00 PM CST to 7:00 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Heat index values was around 110 degrees.

Heat, Inland Kleberg County

When
July 24, 12:00 PM CST to 7:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values ranged from 111 to 114 degrees.

Heat, Coastal Nueces County

When
July 24, 12:00 PM CST to 7:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 111 to 114 degrees.

Heat, Inland Nueces County

When
July 24, 12:00 PM CST to 7:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 111 to 114 degrees.

Heat, Inland Calhoun County

When
July 24, 12:00 PM CST to 7:00 PM CST
Where
Inland Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Heat index values ranged from 111 to 114 degrees.

Heat, Coastal Aransas County

When
July 24, 12:00 PM CST to 7:00 PM CST
Where
Coastal Aransas County forecast zone
Reported by
ASOS
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

Heat, Coastal Nueces County

When
July 25, 1:00 PM CST to 5:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 113 degrees.

Heat, Inland Kleberg County

When
July 25, 1:00 PM CST to 5:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 113 degrees.

Heat, Inland Kleberg County

When
July 26, 1:00 PM CST to 5:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees.

Heat, Coastal Nueces County

When
July 26, 1:00 PM CST to 5:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 112 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128010, 1128011, 1128012, 1128013, 1128014, 1128015, 1128019, 1128021, 1128022, 1128023, 1128024, 1128039, 1128045, 1128047, 1128048, 1128049.